|Side effects ...Combivir/ Sustiva
Nov 17, 2003
I have been on Sustiva and Combivir now for 6 weeks. Yet I still have this constant nausea feeling / taste in my mouth. I am beginning to think that if it hasn't gone by now , it isn't going to. Can you advise me ? I just dont think I can continue for the rest of my days feeling like this when before I started the treatment I felt great. What do you reckon? If the side effects havent gone by now , are they likely to ? I have been given a few anti-sickness tablets by the doc but they haven't helped.
If I come off the Combivir( and for some reason I think it is the Combivir that is making me feel sick not the Sustiva but I cant be sure , are there alternatives that dont make you feel sick?
Thanks in anticipation for your help.
Response from Dr. Conway
Hang in there...
There are a few things to think about.
First, I would check your blood work (complete blood count and liver function tests) to make sure you are not having a side effect of the medications that is due to either bone marrow toxicity or (more of concern given your symptoms) liver toxicity. It is important to remember that hepatic toxicity happens with Sustiva, although less often than with Viramune...but it does happen.
Second, it will be important, after 6 weeks, to check your CD4 count and viral load to see if the medications are working. Your viral load may well be undetectable at this point, or at least a LOT lower than when you began on treatment. Knowing how well your regimen is working is of help in how we might approach a change in therapy, if it is needed.
Third, if your CBC and liver tests are OK, it may be the AZT part of the Combivir that is causing trouble. It may take "many" weeks for this to go away, so you might need to take some pills to relive the symptoms for a while longer, especially if the regimen is working. However, if this is already becoming too hard, you could consider a one-for-one drug switch if the medications are working, are stopping everything, giving your body a bit of a rest, and starting something else altogether if this is not the case.
I hope this helps.
How much fat to eat with Kaletra
elective surgery/initial treatment/having children
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.